Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Jan 10, 2023, 11:49 AM MST for Eddy County, Lea County, New Mexico; 8 counties in Texas. It took effect at Jan 11, 2023, 9:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2023, 11:49 AM MST (18:49 UTC)
- In effect from
- Jan 11, 2023, 9:00 AM MST
- Expired
- Jan 11, 2023, 7:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3135 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WWUS74 KMAF 101849 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1249 PM CST Tue Jan 10 2023 NMZ027-TXZ270-271-277-111200- /O.UPG.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/ /O.NEW.KMAF.HW.W.0002.230111T1200Z-230112T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, Pine Springs, and Fort Davis 1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY... * WHAT...West winds 40 to 55 mph with gusts up to 70 in the Davis Mountains and gusts up to 80 mph in the Guadalupe and Delaware Mountains. * WHERE...Guadalupe and Delaware Mountains, and Davis Mountains. * WHEN...From 6 AM CST /5 AM MST/ to 8 PM CST /7 PM MST/ Wednesday. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ272>276-278-111200- /O.NEW.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Marfa, and Alpine 1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/ ...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
583 WWUS74 KMAF 110833 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 233 AM CST Wed Jan 11 2023 NMZ027-TXZ270-271-277-112045- /O.CON.KMAF.HW.W.0002.230111T1200Z-230112T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, Pine Springs, and Fort Davis 233 AM CST Wed Jan 11 2023 /133 AM MST Wed Jan 11 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM CST /5 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 40 to 55 mph with gusts up to 70 in the Davis Mountains and gusts up to 80 mph in the Guadalupe and Delaware Mountains. * WHERE...Guadalupe and Delaware Mountains, and Davis Mountains. * WHEN...From 6 AM CST /5 AM MST/ to 8 PM CST /7 PM MST/ Wednesday. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ045-050-059-112045- /O.EXA.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/ Gaines-Andrews-Loving- Including the cities of Seminole, Andrews, and Mentone 233 AM CST Wed Jan 11 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Gaines, Andrews and Loving Counties. * WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-029-033-034-TXZ272>276-278-112045- /O.CON.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Marfa, and Alpine 233 AM CST Wed Jan 11 2023 /133 AM MST Wed Jan 11 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
910 WWUS74 KMAF 111922 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 122 PM CST Wed Jan 11 2023 NMZ027-TXZ270-271-277-120200- /O.CON.KMAF.HW.W.0002.000000T0000Z-230112T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, Pine Springs, and Fort Davis 122 PM CST Wed Jan 11 2023 /1222 PM MST Wed Jan 11 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 40 to 55 mph with gusts up to 70 mph in the Davis Mountains and up to 80 mph in the Guadalupe and Delaware Mountains. * WHERE...Guadalupe and Delaware Mountains, and Davis Mountains. * WHEN...Until 8 PM CST /7 PM MST/ this evening. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045-050-059-272>276-278-120200- /O.CON.KMAF.WI.Y.0003.000000T0000Z-230112T0200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Andrews-Loving- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Andrews, Mentone, Van Horn, Pecos, Marfa, and Alpine 122 PM CST Wed Jan 11 2023 /1222 PM MST Wed Jan 11 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 8 PM CST /7 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 10:19 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 10, 10:19 AM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1119 AM CST Tue Jan 10 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 344 AM CST Tue Jan 10 2023
Weak upper ridge extending up from Mexico today with near zonal flow
across the southern tier of states. Next upper trough arrives on
the West Coast today and quickly progresses east crossing the Great
Basin tonight and the Rockies on Wednesday as it develops a closed
low.
SW wind early veers around to W today and downslope will aid the
warm up. Warm temperatures continue today with near record highs in
the upper 70s at MAF with some 80s across the Eastern Permian Basin,
Lower Trans Pecos, and Rio Grande. W wind will continue tonight
with lows in the 40s and 50s. Wednesday will not be as warm then a
front moves down into the NW counties late in the day as temps drop
W to E.
Upper low passing by to the north Wednesday will result in windy
conditions across SE NM and W TX. A High Wind Watch is in effect
for the Guadalupe and Davis Mountains and expect will end up with an
advisory for at least the adjacent plains.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 344 AM CST Tue Jan 10 2023
The quite robust shortwave trough and 700mb jet responsible for the
windy day on Wednesday departs to the east Wednesday night with
winds gradually winding down by Thursday morning. Westerly winds
shift to the north following the passage of a cold front, bringing
an end to the highly anomalous warmth seen earlier in the week.
Highs on Thursday will be down into the 50s and low 60s, relatively
normal for mid January. A cool night will follow as a surface high
will pass through under clear skies, with Friday morning lows
largely in the low to mid 30s. Upper level ridging builds in
Thursday into Saturday, kicking off a late-week warming trend that
will have us back in the upper 60s to low 70s by the weekend. The
next trough arrives Sunday into Monday which may bring more wind and
another front. Precipitation chances remain low and confined to the
far western zones Sunday night, serving as the only rain chances
through the long term.
-Munyan
&&
.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Tue Jan 10 2023
VFR with gusty westerly winds this afternoon which will die down
between 00-03z. Light west winds with increasing cloud cover overnight
before gusts return in the afternoon beginning around 16z at all
terminals.
&&
.FIRE WEATHER...
Issued at 801 AM CST Tue Jan 10 2023
Continued lack of rainfall through much this winter has helped to
cure fuels. This paired with the the above average and possibly
record setting temperatures early this week help to send ERCs near
the 75th percentile for much of the region by Wednesday. Critical
humidities are expected both this afternoon and Wednesday
afternoon across a large portion of the area with overnight
recoveries only reaching ~50% Tuesday night. Ahead of a stronger
system set to move through on Wednesday, increased winds may
result in patchy areas of elevated fire weather. Concerns ramp up
on Wednesday as a strong shortwave trough moves across northern
New Mexico into the Texas Panhandle. A 50kt 700mb jet will
accompany this system, causing widespread winds of 25kts at the
surface with stronger gusts anticipated. RFTI values for Wednesday
afternoon are now largely around 5-6 across the Permian Basin,
extending into portions of Southeast New Mexico along with the
Guadalupe and Davis Mountains. Due to widespread critical fire
weather conditions expected, have issued a fairly expansive Fire
Weather Watch for late Wednesday morning until Wednesday evening
for all zones except along the Rio Grande. After the passage of
the shortwave and cold front late Wednesday, temperatures cool,
winds lighten, and less dry conditions will lower fire concerns
for the remainder of the week.
-Munyan
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 76 37 59 / 0 0 0 0
Carlsbad 44 68 34 57 / 0 0 0 0
Dryden 49 81 45 62 / 0 0 0 0
Fort Stockton 50 78 39 58 / 0 0 0 0
Guadalupe Pass 44 59 34 50 / 0 0 0 0
Hobbs 44 68 32 57 / 0 0 0 0
Marfa 38 71 31 57 / 0 0 0 0
Midland Intl Airport 46 73 38 59 / 0 0 0 0
Odessa 47 74 38 59 / 0 0 0 0
Wink 42 73 34 60 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday morning through Wednesday evening
for Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Watch from late tonight through Wednesday evening for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
&&
SHORT TERM...72
LONG TERM....16
AVIATION...88Hazardous weather outlook, Jan 10, 1:28 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 228 AM CST Tue Jan 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-110830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 228 AM CST Tue Jan 10 2023 /128 AM MST Tue Jan 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High winds are possible from Wednesday morning into Wednesday night in the Guadalupe, Delaware, and Davis Mountains. A High Wind Watch is in effect. Near critical and critical fire weather conditions are possible Wednesday across all zones except along the Rio Grande. A Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 1:46 AM MST | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 10 hr |
| Jan 10, 11:49 AM MST | High Wind Warning | MAF | Eddy | 31 hr |
| Jan 10, 12:12 PM MST | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 31 hr |
Nearby
Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.